I can relate to your ambivalence about having to start all over with a new doc, but here's the good new--that upward TSH creep is really small & essentially unchanged from the last reading, so that should be reassuring. Hope you're not feeling completely wiped out, though. And hypothyroid can definitely cause depression, so this might be contributing to your apprehensiveness about the whole situation.
The only real disadvantage to being on thyroid replacement hormone is less efficient calcium uptake, which affects bone quality. (This is certainly an important issue for women, but I'm less sure about the role calcium plays in men's health. Ask your doctor?) Here's a little horror story to help you feel better (!)...way back in the tx dark ages ('91) they turned me loose with what turned out to be no thyroid function and no one caught it for about 6 months. Can you imagine? When someone did bother to test my thyroid the TSH was in the several hundreds. That experience is the source of any post-Traumatic Stress Disorder I might still be carrying around with me: get thee behind me, medical negligence! Anyway, help is on its way for you. Just hang in there. After all, you're a grizzled treatment veteran and can handle ANYTHING.
did you ever develop a visibly enlarged goiter? supposedly once they "grow," the size never goes down, you can only stop them from getting bigger if treated properly with the drugs (unless you have tricky surgery). this is worrying me a bit after i was just started on a miniscule 25 mcg/day synthroid with a 188 TSH....and the hep people refuse to check my TSH again for another 7 weeks....no synthroid dosage adjustment during this period either -- i realize it takes a few weeks to see how the thyroid is responding to the meds, but in the meantime my neck might puff up hugely and never reverse....i'm considering getting my PCP to treat me for this instead of the hep folks.....i don't think they know as much about it as he does -- take care,
No! Horrors! Absolutely not! And why can't these geniuses test you again in 4 weeks? I'm with you: stick w/ your primary.
I am surprised the hep dr wants to deal with that complication himself, mine does not get involved in anything but the blood counts and manybe ads, everything else is to the speciallist or PCP. By all means go to your internist, he should be the one monitoring this, remember the other dr is a GI specialist not much endocrinology training. don't wait.
best to you
I ended up using my PCP for my thyroid. I went hypo in my 13 or 14th week. Anyway. It's not that bad. The Sythroid now is generic and cheaper. My TSH was right where yours is now. I'm normal again taking .005 something daily. It's a little pill and white color no reminders of the Riba. I have to take Prilocec daily also and it looks alot like Riba. Hang in there.
Are you feeling really bad with thyroid symptoms? I felt terrible at 4.6 while others are ok. You don't exactly have to use a endocrinologist. I go to an interal medicine doc and he is quit knowledgeable about thryoid issues. I looked him up on the internet and saw he specialized in cronic disease. Try calling a few docs and explain your problem before going in. I spoke with their nurses who inturn spoke witht the doc and got back to me then I picked the one that seems the most flexible and knowledgeable. If you are feeling symptoms and they will not help you find another doc. Thyroid issues are pretty commom so you should be able to find a regular doc who can handle it. LL
It is really hard to tell what symptoms are what post tx or thyroid??? I have been watching my self closely and don't think I really have symptoms of hypothyroidism. I thought I was constipated but it appears my bowels are just getting back to normal and the weight gain has stablized and seems it was inactivity and muscle coming back. My cold hands and feet are better in the last week. Maybe I just panicked. I am getting better every week.
My current PCP will not treat me (they like to share their wealth) Although I'm scheduled to see specialist on the 12th I'm thinking of waiting for my 6 month post in December and see where my TSH is at that time. Some of the stuff I have been reading shows some hope that the TSH could still come down and maybe I can find a better doc by then???
All your opinions (not medical advise :)) are very much valued. Thanks so very much.
TSH 1/04-3.58 4/4-3.89 7/04-4.17 9/045.54 10/04-5.87
What are the symptoms of thyroid problems? Can anyone determine and explain the symptoms or effects of hypothyroidism and sort this out specifically with everything else going on with tx side effects as well as hepC?
the other day when i discovered i had the condition i found this site:
Hypothyroidism: symptoms, dangers, and treatments:
it was the first result in google -- i looked at a couple more but this one had decent info -- check it out
p.s. -- my "link" might not be "hot" -- just copy/paste or type it manually
Thanks so much for your response it makes total sense to me but what did you mean not to wait till late December???? I will be 6 months post tx on December 16th.
You're way overdue for some smooth sailing. What a roller coaster ride youv'e been on. Hope you recover soon and keep straight on to SVR!
dh bill: i didn't realize you had finished tx cos your initial post didn't mention it. if i were in your position i would consider waiting till december (as long as it's not late december) without T4 supplements to check TSH again. your TSH is only slightly elevated and you although you removed the intense interferon pressure back in june (i presume), that drug hung around in your system for a while and even after it dissipated, your thyroid needs time to try to resume its natural level of t4 production -- a gradual process. introducing a t4 supplement at this will help you short-term, but the thyroid will become accustomed to this helping hand and in return, it will slow its own t4 output. if it's already on the road to normalization (even though your numbers seem to indicate that things are drifting slightly in the opposite direction for the time being), you might not want to interfere with nature's path. once you begin a t4 drug, it's difficult to reduce or discontinue it later without careful tapering -- you're training the thyroid to do less on its own and it will get a little "lazy" as a result.
califia and i were severly hypothyroid and immediate intervention was a must -- we may have practically "blown out" our thyroids so that they will produce only negligible amounts of t4 for life.
symptoms of hypothyroid can be similar to side-effects from interferon/riba: some are fatigue, depression, dry skin, coarse, thinning hair, sensitivity to cold, constipation, general malaise, and some others which aren't coming to mind. if you're feeling better, that's a good sign.
cuteus: glad the liquid bandage is working -- the bandaid site might pinpoint some of the differences in the gel and regular formulations: